FDA Video: Update on Femur Fracture Risk with Bisphosphonates

The FDA has issued updated information on atypical fractures of the femur associated with the use of bisphosphonates to treat osteoporosis. These drugs include Fosamax (alendronate sodium), Actonel (risedronate sodium), Boniva (ibandronate sodium), Atelvia (risedronate sodium), Reclast (zoledronic acid), and their generic equivalents.

The femur fractures seen with bisphosphonates have been subtrochanteric and diaphyseal, which are uncommon --- accounting for less than one percent of the hip and femur fractures that occur in the population overall. Although it is not clear that the drugs are a direct cause of these unusual fractures, they have mainly been reported in patients taking bisphosphonates.

FDA recommends that healthcare professionals:

• be aware of the possibility of atypical femur fractures in patients taking bisphosphonates

• rule out a femoral fracture if a patient presents with new thigh or groin pain, and discontinue potent anti-resorptive medications, including bisphosphonates, in patients who have evidence of a femoral fracture.

• consider periodically re-evaluating whether continued bisphosphonate therapy is needed, especially in patients who have been treated for more than five years. Periodic reevaluation is recommended because the fracture reduction efficacy of these drugs has not been established, and the optimal duration of use is uncertain.

• discuss the benefits and risks of these drugs with patients, and instruct them to seek medical attention if they experience new groin or thigh pain, which may be described as dull or aching. This pain can occur weeks or months before a complete fracture occurs.

This safety information will appear in the drugs' labeling, as well as in a Medication Guide that will be distributed to patients with each prescription.